Blurred Vision and Antidepressants

Understanding Blurred Vision Related to Antidepressant Use

Blurred Vision
What does it mean if you develop blurred vision when taking an antidepressant?. Image Source/Getty Images

If you are experiencing blurred vision on an antidepressant what does this mean? Is it dangerous? Why does it occur?

Symptom of Blurred Vision on Antidepressant Medications

Blurred vision is a possible antidepressant side effect in which a person becomes unable to see clearly. This has been described in many ways, but most commonly is described as a lack of "sharpness" and clearness to a person's vision.

In addition to a lack of clarity, someone may also experience symptoms as burning, itching, redness of the eye, or scratchy or gritty sensations. In addition, some people note a sensitivity to light.

Which Antidepressant Medications May Cause Blurred Vision and Why?

Blurred vision is most commonly associated with the class of antidepressants known as tricyclic antidepressants. This class of medications includes drugs such as Elavil (amitriptyline), Pamelor (nortriptyline), Norpramin (desipramine), Tofranil (imipramine), Sinequan (doxepin), and others.

Tricyclic antidepressants block the receptors in the brain for the neurotransmitter acetylcholine. When this receptor is blocked, tear production stops, causing the eyes to become dry (dry eye syndrome).  Because there are acetylcholine receptors in other areas of the body as well, this blockage can also lead to symptoms in other parts of the body, such as dry mouth and constipation.

Will Blurred Vision Go Away? How Long Does it Last?

Blurred vision as a side effect of tricyclic antidepressants usually subsides within a few weeks of treatment even if you continue to use the medication regularly.

What Should You Do if You Experience Antidepressant-Related Blurred Vision?

Helpful steps that you can take if you are experiencing blurred vision include:

  • Getting an eye exam to rule out other causes of blurred vision. There are many causes of blurred vision of which antidepressants are only one. It is very important to make sure you have your eyes examined to rule out any other causes, especially since many of these require timely treatment.
  • Using artificial tears during the day and lubricating ointment at bedtime to relieve the dryness.
  • Using a humidifier.
  • Avoiding smoking as well as secondhand smoke. In addition to smoke, it is important to manage any other irritants in your environment which may irritate your eyes. You may wish to talk to an allergist if the side effect of your antidepressant is adding to eye symptoms which you had to some degree related to environmental allergies.
  • Talking with your doctor about punctal plugs. Punctal plugs are small silicone plugs which are used to block the tear ducts on the inner or outer eyelid. These allow the body to conserve either natural tears which lubricate the eye or artificial tears which you apply.
  • Talking with your doctor about changing your dose. If this is not possible, it may be time to switch to a different class of antidepressant.

If Blurred Vision Persists or is Too Bothersome

If you continue to have problems with blurred vision, another option may be to talk with your doctor about changing to a different type of medication. Although tricyclics may be the best choice for some, other people may do better with one of the newer medications types, such as the selective serotonin reuptake inhibitors (SSRIs) or the serotonin and norepinephrine reuptake inhibitors (SNRIs). These antidepressants affect the acetylcholine receptors in a different way from the tricyclics and tend to have fewer side effects.  Your doctor will be able to help you determine if using another type of medication is best for you.

Why Not Discontinue Your Medication Without Talking to Your Doctor

If you are troubled by any side effects that you are experiencing, it is best to continue to take your medication as prescribed until you are advised by your doctor to make a change. That doesn't mean that you need to wait until your next appointment, and you should call your doctor right away if you are concerned.

Stopping an antidepressant too quickly can lead to what is known as discontinuation syndrome, which can cause you to not feel well. Symptoms of antidepressant discontinuation syndrome can include muscle aches, nausea, fatigue, odd sensations, and dizziness. It is also possible that your depression could return or become worse if you stop taking your medication. Your doctor will be able to advise you about how best to stop taking, or change, your medication in order to avoid these problems.

Sources:

Kasper, Dennis L.., Anthony S. Fauci, and Stephen L.. Hauser. Harrison's principles of internal medicine. New York: Mc Graw Hill education, 2015. Print.

Wilson, E., and M. Lader. A Review of the Management of Antidepressant Discontinuation Symptoms. Therapeutic Advances in Psychopharmacology. 2015. 5(6):357-68.

Continue Reading